Meth Withdrawal & Detox
Methamphetamine, commonly referred to as meth, is an illicit drug with strong abuse and addiction potential. Meth can cause a euphoric high due to the release of dopamine and other neurotransmitters in the brain. Someone who uses meth may also feel extremely energetic, and awake. The longer someone abuses meth, the more likely it is that they become addicted and dependent on the drug.
Using meth is associated with many health risks and it is very easy to become addicted to meth. Short-term adverse effects of meth use include:
- Decreased appetite
- Increased heart rate
- Increased blood pressure
- Irregular heartbeat
Long-term use of meth is also associated with many adverse effects, which can be detrimental to one’s overall health and well-being. These long-term adverse effects include:
- Hallucinations or delusions
- Dental issues
- Severe itching and the development of skin sores
Meth use is associated with a high likelihood of developing tolerance and dependence. Tolerance occurs when larger amounts of meth are needed to produce the desired high. Meth tolerance develops quickly in most people. Dependence happens when the body becomes used to the drug being in the system and withdrawal symptoms occur when the drug is not used. Withdrawal can be physically and psychologically uncomfortable due to the symptoms associated with the process.
Meth Withdrawal Symptoms
The effects of a meth high subsiding are not quite the same as withdrawal, but some minor effects always happen before full withdrawal occurs. These effects can last for several days. Some of the effects of a meth high wearing off are:
- Muscle pain
Meth withdrawal begins after the initial high wears off. Many people who use meth will seek out more meth to avoid this withdrawal. However, if they do not take more meth, withdrawal symptoms will develop. Some of the most common symptoms of meth withdrawal are:
- Depression and anxiety
- Increased appetite
- Decreased energy and motivation
- Sleep difficulty
Meth Detox Timeline
The timeline for the meth withdrawal varies for each individual. Many factors can influence how a person experiences meth withdrawal and how long it lasts. Some of these factors are:
- Duration of meth use
- Frequency of meth use
- Amount of meth used
- Use or abuse of other substances
- Co-occurring mental or psychological problems
The initial symptoms of meth withdrawal usually start within 24 hours after the last meth dose, and symptoms often peak within seven to 10 days after someone last used meth. After this peak, symptom intensity decreases but they can still last for 14 to 20 days before completely going away.
Find a Meth Detox Center in Washington & Oregon
Although detoxing from meth is usually not deadly, it is associated with physical and psychological discomfort, which can be difficult to manage without professional support. There is also the risk of experiencing setbacks when going through meth withdrawal. A professional meth detox program can assist a person in this critical period and allow a person to detox safely and comfortably.
If you would like more information about meth detox in Washington and Oregon, reach out to Recovery Village Ridgefield. Speak to a representative to learn how personalized treatment programs can address addiction along with any co-occurring mental health disorders. Take the first step toward recovery today.
Medline. “Methamphetamine.” December 21, 2018. Accessed May 13, 2019.
Medline. “Commonly Abused Drugs Charts.” July 2018. Accessed May 14, 2019.
Zorick, T. “Withdrawal symptoms in abstinent methamphetamine-dependent subjects.” Addiction, April 6, 2011. Accessed May 14, 2019.
Medical Disclaimer: The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.